Pennsylvania, 2019

Damaging Winds in Pennsylvania, June 29, 2019

June 29, 2019 · NWS CLE · 3 events in 1 county or zone

A stalled frontal boundary in the area interacted with a modest mid level disturbance during the evening on June 28 into June 29. MLCape values approached 750 J/KG and Bulk shear values were up to 35 knots.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CLE wrote it up.

A stalled frontal boundary in the area interacted with a modest mid level disturbance during the evening on June 28 into June 29. MLCape values approached 750 J/KG and Bulk shear values were up to 35 knots. Isolated severe thunderstorms developed with damaging wind gusts up to 60 mph which caused wind damage across Erie and Crawford County, PA.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before the first event at Jun 28, 8:56 PM EST, 4 hours 19 minutes earlier.

Area forecast discussion, Jun 28, 8:56 PM EST, 4 hours 19 minutes before
Area Forecast Discussion
National Weather Service Cleveland OH
956 PM EDT Fri Jun 28 2019

.SYNOPSIS...
High pressure over the mid Atlantic States will move southeast
overnight as a weak cold front slowly sags south across the
area Saturday afternoon. A secondary trough will drop south
across Lake Erie and the east portion of the region Saturday
night. High pressure will build south into the area Sunday
afternoon. A warm front will lift back north across the area on
Monday.

&&

.NEAR TERM /THROUGH SATURDAY NIGHT/...
Showers and thunderstorms are dwindling as they move east at
this time. Cold front is still progged to move south across the
area Saturday afternoon. Can't rule out a stray shower or
thunderstorm overnight so will keep a minimal chance for
convection. Made adjustments for temperatures due to the cooling
as a result of the showers and storms in the east.

Previous Discussion...

Lake Erie lake breezes have become convectively active this
afternoon with the peak in diurnal heating. Some mid level dry
air is present so there is some potential for downburst
potential as has been recently indicated on the TLVE TDWR. This
activity will play out over the next couple of hours and
diminish diurnally. More convection may develop or move south
over Lake Erie towards northwest PA and far ne OH after
midnight.

On Saturday scattered convection will likely develop or continue
over the central portion of the forecast area from Sandusky to
Stark County will POP chances begin to drop over nw PA.
Scattered showers and storm will diminish Saturday evening as
drier air to the north filters into the region. We can expect
another very warm day on Saturday but should be a few degrees
cooler than today.

&&

.SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/...
Cold front should be south of the region Sunday morning but it will
lift back into the region as a warm front by Sunday night. So after
a dry Sunday it looks like isolated/scattered coverage of
thunderstorms returns Sunday night through Monday night. Outflow
boundaries and other mesoscale features will play a role.

It will be slightly warmer than average through the short term.
Humidity values will be elevated so heat index values will be
around 90 degrees for several inland locations.

&&

.LONG TERM /TUESDAY THROUGH FRIDAY/...
More of the same for the long term with isolated/scattered
thunderstorms possible each day. The region will remain humid with
mesoscale features (lake breeze, outflow, etc) inducing convection.
Temperatures will remain above seasonal averages.

&&

.AVIATION /00Z Saturday THROUGH Wednesday/...
Generally VFR conditions expected overnight but expecting cold
front to move south with a threat for showers and thunderstorms
tomorrow. Locally heavy rain possible with the thunderstorms
reducing visibilities briefly below MVFR along with lower
ceilings. Winds should remain light and variable overnight and
then increase during the day tomorrow.

OUTLOOK...Non-VFR possible with isolated to scattered
thunderstorms that develop Monday night into Tuesday.

&&

.MARINE...
A weak frontal boundary will be wobbling near Lake Erie through
Sunday night. No significant storm systems will move across the
region so winds should not exceed 15 knots at any time. Strongest
winds may be the onshore flow that develops in the nearshore waters
when the lake breeze develops.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...None.
PA...None.
MARINE...None.

&&

SYNOPSIS...LaPlante
NEAR TERM...LaPlante/Lombardy
SHORT TERM...MM
LONG TERM...MM
AVIATION...Lombardy
MARINE...MM
Hazardous weather outlook, Jun 28, 3:42 AM EST, 21 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Cleveland OH
442 AM EDT Fri Jun 28 2019

LEZ061-142>149-162>169-OHZ003-006>014-017>023-027>033-036>038-047-
089-PAZ001>003-290845-
Lake Erie open waters from Ripley to Buffalo NY-
Lake Erie nearshore waters from Maumee Bay to Reno Beach OH-
Lake Erie nearshore waters from Reno Beach to The Islands OH-
Lake Erie nearshore waters from The Islands to Vermilion OH-
Lake Erie nearshore waters from Vermilion to Avon Point OH-
Lake Erie nearshore waters from Avon Point to Willowick OH-
Lake Erie nearshore waters from Willowick to Geneva-on-the Lake OH-
Lake Erie nearshore waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie nearshore waters from Conneaut OH to Ripley NY-
Lake Erie open waters from Maumee Bay to Reno Beach OH-
Lake Erie open waters from Reno Beach to The Islands OH-
Lake Erie open waters from The Islands to Vermilion OH-
Lake Erie open waters from Vermilion to Avon Point OH-
Lake Erie open waters from Avon Point to Willowick OH-
Lake Erie open waters from Willowick to Geneva-on-the-Lake OH-
Lake Erie open waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie open waters from Conneaut OH to Ripley NY-Lucas-Wood-
Ottawa-Sandusky-Erie-Lorain-Cuyahoga-Lake-Geauga-Ashtabula Inland-
Hancock-Seneca-Huron-Medina-Summit-Portage-Trumbull-Wyandot-Crawford-
Richland-Ashland-Wayne-Stark-Mahoning-Marion-Morrow-Holmes-Knox-
Ashtabula Lakeshore-Northern Erie-Southern Erie-
442 AM EDT Fri Jun 28 2019

This Hazardous Weather Outlook is for Lake Erie, north central
Ohio, northeast Ohio, northwest Ohio and northwest Pennsylvania.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Jun 28, 7:43 PM EST, 5 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
843 PM EDT FRI JUN 28 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0737 PM     TSTM WND DMG     MEDINA                  41.14N 81.86W
06/28/2019                   MEDINA             OH   LAW ENFORCEMENT

            SEVERAL TREES DOWN THROUGH THE CITY AND
            POWER OUTAGES.

&&

MAT
Local storm report, Jun 28, 8:01 PM EST, 5 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
901 PM EDT FRI JUN 28 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     TSTM WND DMG     3 E SUGAR BUSH KNOLLS   41.21N 81.28W
06/28/2019                   PORTAGE            OH   911 CALL CENTER

            TREES AND POWER LINES DOWN.

&&

LOMBARDY
Local storm report, Jun 28, 8:02 PM EST, 5 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
902 PM EDT FRI JUN 28 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0758 PM     TSTM WND DMG     3 SE CRESTON            40.94N 81.86W
06/28/2019                   WAYNE              OH   LAW ENFORCEMENT

            TREES AND POWER LINE DOWNED.

&&

MAT
Local storm report, Jun 28, 8:09 PM EST, 5 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
909 PM EDT FRI JUN 28 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0805 PM     FLASH FLOOD      1 EAST OF 82 AND 83 INT 41.31N 82.01W
06/28/2019                   LORAIN             OH   EMERGENCY MNGR

            WATER FLOWING INTO HOMES AND STREETS ARE
            FLOODED. IN THE VICINITY OF WILLOW CREEK.

&&

LOMBARDY
Local storm report, Jun 28, 8:14 PM EST, 5 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
914 PM EDT FRI JUN 28 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0850 PM     HEAVY RAIN       1 SSE SEVILLE           41.01N 81.86W
06/28/2019  M0.80 INCH       MEDINA             OH   PUBLIC

            RAIN AMOUNT FELL IN ONE HOUR.

&&

LOMBARDY
Special weather statement, Jun 29, 12:28 AM EST, 47 minutes before
Special Weather Statement
National Weather Service Cleveland OH
128 AM EDT Sat Jun 29 2019

OHZ012>014-290615-
Geauga-Lake-Ashtabula Inland-
128 AM EDT Sat Jun 29 2019

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN GEAUGA...EASTERN
LAKE AND ASHTABULA COUNTIES...

At 128 AM EDT, a strong thunderstorm was located 7 miles south of
Madison, or 12 miles northeast of Chardon, moving east at 25 mph.

Wind gusts up to 50 mph and pea size hail are possible with this
storm.

Locations impacted include...
Conneaut, Geneva, Orwell, Andover, Austinburg, Montville, Hartsgrove,
Roaming Shores, Pierpont, Cherry Valley, Thompson, Rock Creek and
Kelloggsville.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4150 8052 4150 8057 4156 8110 4174 8109
      4190 8052
TIME...MOT...LOC 0528Z 268DEG 22KT 4167 8101

Saunders

The radar

The Cleveland radar (KCLE), 119 km away, was scanning. The volume nearest the first event began at 06:13 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Crawford

When
June 29, 1:15 AM EST
Where
Crawford County, 2.06 mi W of Linesville
Measured
52 kt (60 mph) estimated gust
Reported by
State Official
Coordinates
41.670, -80.470

Crawford County Dispatch reported several trees down at Pymatuning State Park near the Ohio and Pennsylvania state line.

Thunderstorm Wind, Crawford

When
June 29, 1:42 AM EST
Where
Crawford County, 0.69 mi S of Coon Corners
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
41.710, -80.230

A few trees were blown down on private property.

Thunderstorm Wind, Crawford

When
June 29, 1:48 AM EST
Where
Crawford County, 0.69 mi N of Meadville
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
41.640, -80.150

A tree was blown down on a garage near Wallace Street.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2019Every state in 2019This day in weather historyWarnings in Pennsylvania, June 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 837394, 837395, 837396.